Advertisement
Perspectives in MS
Perspectives in MS

Medication Side Effects

Should you stop taking your MS medication if you experience side effects?

Every medication comes with side effects. Some of these can be fatal, such as the infection PML in a small percentage of patients on Tysabri. Other medications can cause side effects that can be quite bothersome, but are almost never permanently dangerous. In this category, I include medications designed to slow down the course of MS, such as Copaxone, Avonex, Betaseron, and Rebif. Of course, the medications used to treat the myriad symptoms of MS often come with their own side effects, such as fatigue and cognitive impairment.

Personally, I rarely bother to read the complete list of potential side effects caused by various medications, though I certainly hope I am aware of the common and serious side effects of each medication. However, as a recent New York Times article made clear, the list of potential side effects from medications is long and growing. According to the article, “the average drug label lists 70 possible side effects and some drugs list more than 500.”

Often, medications are reported to have contradictory side effects, such as insomnia and sedation, or diarrhea and constipation. Other side effects, such as nausea, are present on the warning labels of nearly 75 percent of medications!

One of the most common experiences I have is with a category of patients who will take a medication for a short time—sometimes only a dose or two. Invariably, these patients will experience some discomfort such as a headache, a cold, nausea, or dizziness that they will then attribute to the medication. This is especially the case if they read on the internet that the medication can cause whatever side effect they experience. Of course, they may have experienced the symptoms they were experiencing for reasons completely independent of the medication.

As another example, it is interesting to notice in clinical trials that patients receiving a placebo medication often experience an extraordinary rate of side effects. This is often referred to as the “nocebo” response.

Whenever I prescribe a new medication to a patient, I try to warn them of the potential side effects, but also instruct them not to blame everything they feel for the next few days on the medication. Even if they do experience a genuine medication side effect, people frequently develop a tolerance to the medication, and the side effect disappears after a short time. 

The overall point is that I worry about a class of patients who stop taking a medication after a very short time, even though in the long run it could have been quite helpful. Certainly, patients should not continue to take a medication if they feel that it is causing an intolerable side effect.

The cure should not be worse than the disease. But patients should not prematurely stop a medication either without a compelling reason or without a discussion with their doctor. Ultimately, of course, it is the patient’s decision to determine if a medication is doing more harm than good. 

I am available via e-mail address at perspectivesinms@healthline.com and will try to answer all questions.

  • 1

Tags: Treatments , Living With

Was this article helpful? Yes No

More Articles from Jonathan

  • Goodbye!

    By: Jonathan Howard, MD
    Feb 28, 2012

    Goodbye!!! Unfortunately, this is going to be my last column for now. Let me take this chance to thank the folks at Healthline for giving me the opportunity to write as much as I did. The one requirement I made when I started writing is that n...

    Read more »

  • Combination Therapy

    By: Jonathan Howard, MD
    Feb 24, 2012

    One of the interesting questions to emerge in MS therapies in the next few years will be the possibility of using combination therapy to slow down disease progression. This means the use of more than one medication with different mechanisms of ...

    Read more »

  • Vitamin D, Part 2

    By: Jonathan Howard, MD
    Jan 31, 2012

    While the role of a low vitamin D level is a becoming an established risk factor for MS, it is not universally accepted as such. Even less clear is the role for vitamin D supplementation once the diagnosis of MS has been made is less clear. A s...

    Read more »

  • Trigeminal Neuralgia

    By: Jonathan Howard, MD
    Jan 19, 2012

    Of all of the symptoms of MS, few make patients as miserable as a syndrome known as trigeminal neuralgia (TN). The trigeminal nerve is the nerve that carries sensation from the face to the brain, and also carries motor fibers for the muscles u...

    Read more »

Advertisement

About the Author

Dr. Howard is a neurologist & psychiatrist, and an expert in multiple sclerosis.

Recent Blog Posts

Advertisement
Advertisement